Heavy Rain, Saline
- When
- May 8, 5:36 AM CST to May 9, 5:36 AM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -97.620
This was a 24 hour rainfall report of just over 4 inches.
A couple of supercell thunderstorms moved across central Kansas, during the evening on May 8th, 2021. The supercells tracked along Interstate 70 and produced large hail of one to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of supercell thunderstorms moved across central Kansas, during the evening on May 8th, 2021. The supercells tracked along Interstate 70 and produced large hail of one to two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 5:33 AM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 633 AM CDT Sat May 8 2021 .SHORT TERM...(Today through Tonight) Issued at 325 AM CDT Sat May 8 2021 Forecast highlights: * Severe thunderstorm chances this evening-overnight. * Below normal temperatures Sunday-Wednesday. * Off-and-on rain chances late Sunday night through Wednesday. * Return to near to above normal temperatures Thursday through next weekend. Scattered to numerous thunderstorms are impacting portions of eastern/northeast Kansas early this morning, within a zone of strong/deep warm advection. Thinking the brunt of this activity will remain just east/northeast of the forecast area. Combination of effective deep layer shear and elevated instability could favor dime size hail with the strongest cores. Attention then turns to severe thunderstorm chances late today through tonight, as a sharpening dryline approaches from the west, and a strong cold front approaches from the north, ahead of shortwave energy currently across the Great Basin. A stout elevated mixed layer should effectively cap the warm sector to thunderstorm development most of the day. However, by late afternoon and especially this evening, scattered to numerous storms should develop across portions of central and north-central KS, where convergence will be maximized in vicinity of the dryline/cold front intersection. Strong heating, dewpoints in the 50s-low 60s, and steep lapse rates in concert with seasonable flow aloft will create a combination of instability and deep layer shear supportive of severe thunderstorms. Thinking the primary hazards will be large hail and damaging winds. The threat for large hail (possibly up to around 2 inches in diameter) will be highest earlier in the evening, when storms will have the greatest potential to be discrete. As the evening progresses, strong frontal forcing and storm mergers should support upscale growth into one or more thunderstorm complexes across central and eastern KS, reducing the overall large hail threat, but increasing the damaging wind potential. Thinking the overall tornado threat is fairly low given the strong forcing and marginal LCL heights. However, don't want to completely rule it out given strengthening low-level shear and enlarging hodographs during the evening, especially for any storm that's able to remain discrete, and/or for any strong updraft on the tail end of a squall line/cluster able to remain rooted in the boundary layer. Probably the most challenging aspect of this forecast is determining how far south storms will propagate, given warm mid-level temperatures with southward extent. At this point, thinking the highest potential will be generally along/north of the Highway 56 corridor, although wouldn't be surprised if southeastward oriented propagation vectors prove true and dribble at least isolated activity all the way southeast to near the KS/OK border. .LONG TERM...(Sunday through Friday) Issued at 325 AM CDT Sat May 8 2021 Forecast highlights: * Below normal temperatures Sunday-Wednesday. * Off-and-on rain chances late Sunday night through Wednesday. * Return to near to above normal temperatures Thursday through next weekend. Deterministic and ensemble consensus between the GFS and ECMWF supports below normal temperatures and off-and-on wet weather across the region Sunday through mid next week. The culprit will be a developing longwave trough across the central/northern CONUS, and periodic shortwaves ejecting east over Mid-America. The greatest rain chances will likely be later Sunday night into Monday, and again Monday night through Tuesday night or Wednesday. Instability will likely be limited during this time, so severe weather or widespread heavy rainfall is not expected. There is still quite a bit of model spread during this period, especially pertaining to precipitation chances and timing. Meanwhile, increased clouds in combination with unseasonably strong Canadian high pressure will support daytime temperatures 10-15 degrees below normal in the 50s and 60s Sunday through Wednesday, and overnight lows mostly in the 40s. However by Thursday through next weekend, expect a return to near/above normal temperatures, as upper ridging approaches from the west, and southerly flow increases. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 633 AM CDT Sat May 8 2021 Easterly component flow will veer to a southerly component later this morning as a warm front moves north across the area with gusty winds through the afternoon. Scattered strong to severe convection is expected this evening, mainly across central Kansas. Low pressure and a cold front will move across the area tonight with gusty north winds and some MVFR cigs expected behind the frontal passage. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 50 65 45 / 0 30 0 20 Hutchinson 86 48 62 43 / 0 40 0 20 Newton 84 48 61 44 / 10 50 0 10 ElDorado 84 49 63 44 / 10 50 0 10 Winfield-KWLD 85 52 67 45 / 10 20 0 20 Russell 86 46 61 40 / 40 60 0 20 Great Bend 87 46 62 41 / 40 50 0 30 Salina 86 48 60 42 / 10 60 0 10 McPherson 85 47 60 42 / 10 60 0 20 Coffeyville 83 55 66 46 / 10 40 10 10 Chanute 81 52 62 45 / 10 60 10 10 Iola 80 52 61 44 / 10 60 10 10 Parsons-KPPF 82 54 65 46 / 10 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 321 AM CDT Sat May 8 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 321 AM CDT Sat May 8 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop after 5 PM across central and north-central Kansas, and progress east to southeast into eastern Kansas through the evening. The greatest chance for storms and associated severe weather will remain generally along and north of the Highway 56 corridor across central and east-central Kansas, with more of a conditional threat for severe storms across south-central and southeast Kansas. The primary hazards will be hail up to around 2 inches in diameter, and damaging wind gusts up to around 70 mph. The overall tornado threat should remain low, although an isolated tornado or two cannot be ruled out. The severe threat should diminish after midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances could increase again by late week and next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 11:35 UTC.
18 hail, 1 heavy rain, 1 flood. Local standard time, as filed.
This was a 24 hour rainfall report of just over 4 inches.
This report was from Mping.
Report from Mping.
The hail was mainly dime to nickel size, but some quarter size also fell.
The hail was nickel to ping pong ball size along Interstate 70.
The hail was quarter to half dollar size on the south side of Salina.
The report was from Mping.
Several roads were flooded across the city of Salina. rainfall amounts of 2 to 4 inches were reported in Salina. One intersection had one to two feet of water over the intersection.
The hail was nickel size on the north side of Salina.
The report was from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959738, 959735, 956600, 956601, 956602, 956603, 956604, 956605, 956606, 956607, 956608, 956609, 956610, 956611, 956612, 956617, 956613, 956614, 956615, 956616.